Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 8, NWS Missoula, MT

October 16, 20237 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 16, 2023, 1:25 PM MDT for 7 counties in Montana. It took effect at Oct 17, 2023, 6:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2023, 1:25 PM MDT (19:25 UTC)
In effect from
Oct 17, 2023, 6:00 AM MDT
Expired
Oct 17, 2023, 6:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS75 KMSO 161925
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
125 PM MDT Mon Oct 16 2023

MTZ002-003-180000-
/O.NEW.KMSO.WI.Y.0008.231017T1200Z-231018T0000Z/
West Glacier Region-Flathead/Mission Valleys-
125 PM MDT Mon Oct 16 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and West Glacier Region. 

* WHEN...From 6 AM to 6 PM MDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 1 to 
  3 foot waves expected on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

LBR
2 follow-up statements
230 
WWUS75 KMSO 170737
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
137 AM MDT Tue Oct 17 2023

MTZ007-180000-
/O.EXA.KMSO.WI.Y.0008.231017T1200Z-231018T0000Z/
Butte/Blackfoot Region-
137 AM MDT Tue Oct 17 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ002-003-180000-
/O.CON.KMSO.WI.Y.0008.231017T1200Z-231018T0000Z/
West Glacier Region-Flathead/Mission Valleys-
137 AM MDT Tue Oct 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and West Glacier Region.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 1 to 
  3 foot waves expected on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
298 
WWUS75 KMSO 172346
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
546 PM MDT Tue Oct 17 2023

MTZ002-003-007-180100-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-231018T0000Z/
West Glacier Region-Flathead/Mission Valleys-Butte/Blackfoot
Region-
546 PM MDT Tue Oct 17 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

AL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:05 AM MDT, 11 hours 20 minutes earlier.

Area forecast discussion, Oct 16, 2:05 AM MDT, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
205 AM MDT Mon Oct 16 2023

.DISCUSSION...
Another day of warm temperatures will be squeezed out today before
the ridge of high pressure breaks down. Southwesterly flow aloft
is bringing in moisture and high level cloud cover ahead of our
next cold front. The front is still expected to arrive late
tonight and into early Tuesday morning. The front and associated
trough of low pressure will bring rain showers and gusty winds to
much of western Montana and north-central Idaho. High resolution
models show most of the rain wrapping up by early afternoon on
Tuesday. The winds are expected to remain elevated through Tuesday
evening. Valleys are likely to see wind gusts of 25-35 mph, with
ridge tops and high terrain seeing gusts of 30-40 mph. Winds will
create choppy conditions on area lakes, including Flathead Lake.

The cooler temperatures behind the front will be short lived as
high pressure rebuilds on Wednesday. Ensemble forecast models are
in agreement that high pressure will last through the remainder of
the week and into the first half of the weekend. Warming
temperatures are expected under this ridge, with highs climbing to
near 15 degrees above average. Record high temperatures are even
a possibility for some locations on Thursday and Friday. Missoula
is one spot that will be close to record highs late this week.

While some timing differences remain between operational
forecast models, a breakdown of the ridge is expected in the
Sunday to Monday time period. The arrival of a trough of low
pressure will bring cooler temperatures and the chance of
precipitation. Temperatures are likely to drop back to near and
below average to begin next week. /KS

&&

.AVIATION...High level cloud cover will continue to stream in from
the west through the day today. This cloud cover is associated
with a trough of low pressure that will arrive early on Tuesday.
The trough will bring rain showers and gusty winds to area
terminals after 17/06z. Winds will gust 20-30 knots for most of
the daylight hours on Tuesday. /KS

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.